Flood, Posey
- When
- January 5, 9:00 AM CST to January 17, 5:00 PM CST
- Where
- Posey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December and into the first days of January. The river flooding was moderate, consisting of extensive bottomland flooding of fields and woodlands.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage in response to heavy rains from Illinois to Ohio at the end of December and into the first days of January. The river flooding was moderate, consisting of extensive bottomland flooding of fields and woodlands. A number of lesser travelled county roads were closed. Some families in flood-prone areas had to find alternate routes to and from their homes. One man was swept into the floodwaters in southern Vanderburgh County as he tried to walk to dry land. Two men were driving through the flooded area when their pickup truck stalled in waist-deep water. They spent the night in a river camp that they broke into, then decided to try crossing the floodwaters to dry land. Although one of the men turned back, the second continued into the cold water and was swept away by the current. He was able to grab onto a tree, and he spent three hours wedged between its limbs before he was found. The man was airlifted to a local hospital where he was treated for hypothermia with a body temperature of 90 degrees. The river first rose above flood stage at Newburgh on the 5th and last fell below flood stage at Mount Vernon on the 17th. At Newburgh, where flood stage is 38 feet, the river crested at 45.0 feet on the 10th. Evansville crested just inches above its 42-foot flood stage. Mount Vernon crested at 42.8 feet on the 12th, nearly 8 feet over flood stage. The river was 3300 feet wide at Evansville. Basements along the riverfront began to fill, and Pigeon Creek was flooded by backwater. Near Evansville, several gravel secondary roads were closed, mostly across from Henderson, KY where there is a bend in the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 3:27 AM CST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 327 AM CST MON JAN 5 2004 .DISCUSSION... TRAILING EDGE OF PRECIPITATION EAST OF CADIZ-OWENSBORO KY LINE AS OF 300 AM. ENOUGH COLD AIR ALONG THE TRAILING EDGE IS TURNING SOME OF THE PRECIPITATION INTO FREEZING RAIN/DRIZZLE. CURRENT GRIDDED/TEXT FORECAST THROUGH 12Z (6AM) HANDLING THIS PHASE CHANGE WELL...SO WILL NOT MAKE ANY CHANGES. THERE IS A POSSIBILITY THAT PATCHY FREEZING DRIZZLE AND/OR SNOW FLURRIES WILL BE POSSIBLE EAST OF AN INTERSTATE 57/24 LINE THROUGH NOON...BUT COVERAGE AND UNCERTAINTY OF OCCURRENCE IS TOO LOW TO MENTION IN FORECAST PACKAGE AT THIS TIME. SEEDER FEEDER MECHANISM AND NET QG FORCING THROUGH MOISTURE BEARING LAYERS REDUCES MARKEDLY FROM 12Z-18Z (6AM-NOON). I WILL SUGGEST TO DAYSHIFT TO HANDLE ANY TRACE FREEZING/FROZEN PCPN THROUGH SHORT TERM FORECASTS IF NECESSARY THIS MORNING. CLOUD COVER TREND TOWARD CLEARING HAS BEEN SLOWED FOR TODAY...SO ANY MEANINGFUL REDUCTION IN CLOUD WILL NOT RETURN TO THE PAH FORECAST AREA UNTIL THIS (MONDAY) EVENING. NEXT SYSTEM ASSOCIATED WITH A MINOR SHORTWAVE EMBEDDED IN A BROAD NW FLOW...WILL BRING A RAIN/SNOW MIX TO THE PAH FORECAST AREA THURSDAY/THURSDAY NIGHT. I LIKE THE TREND OF LOW POPS THAT DAYSHIFT HAS IN PLACE AND ONLY MADE MINOR CHANGES IN TIMING OF PRECIPITATION DEPARTURE THURSDAY NIGHT PER GFS TRENDS. I WILL TAKE A LAST LOOK AT TEMPERATURES FOR THIS WEEK...BUT ANTICIPATE LITTLE IF ANY ADJUSTMENTS AT THIS TIME. MAIN FOCUS ON TEMPERATURES WILL BE TOWARD COLDER WIND CHILL READINGS EARLY THIS WEEK. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST MON JAN 5 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-061100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 500 AM CST MON JAN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SOME OF THE COLDEST AIR SO FAR THIS SEASON WILL MOVE ACROSS THE AREA TONIGHT. NORTHWEST WINDS 10 TO 20 MPH...COMBINED WITH TEMPERATURES FALLING INTO THE 10 TO 20 DEGREE RANGE...WILL PRODUCE WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE FROM LATE EVENING UNTIL DAYBREAK TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIND CHILLS RANGING FROM 5 BELOW TO 10 ABOVE WILL STILL BE LIKELY EARLY TUESDAY MORNING. A CHANCE OF WINTERY PRECIPITATION WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT...BUT NO MEASURABLE ACCUMULATION ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381129, 5381130, 5381131, 5381132.